European Journal of Clinical Pharmacology

, Volume 11, Issue 3, pp 193–198

Agranulocytosis during treatment with clozapine

  • J. Idänpään-Heikkilä
  • E. Alhava
  • M. Olkinuora
  • I. P. Palva
Originals

DOI: 10.1007/BF00606409

Cite this article as:
Idänpään-Heikkilä, J., Alhava, E., Olkinuora, M. et al. Eur J Clin Pharmacol (1977) 11: 193. doi:10.1007/BF00606409

Summary

Within six months of the introduction of the new antipsychotic drug clozapine in Finland, 17 cases of neutropenia or agranulocytosis were recorded amongst about 3000 patients treated. Agranulocytosis was fatal in eight patients, and in addition, two patients developed thrombocytopenia, and one patient leukaemia. As additional cases might well have been overlooked as banal infections, the risk of developing agranulocytosis during clozapine treatment was at least 0.5%. Impaired elimination of the drug or increased susceptibility of granulocyte precursors to clozapine, possibly due to some inherited characteristic, might explain the high incidence of complications.

Key words

clozapineagranulocytosisadverse reactionside effecthaematological effectpsychopharmacological agentneuroleptics

Copyright information

© Springer-Verlag 1977

Authors and Affiliations

  • J. Idänpään-Heikkilä
    • 1
  • E. Alhava
    • 1
  • M. Olkinuora
    • 1
  • I. P. Palva
    • 1
  1. 1.National Board of HealthHelsinkiFinland